Brain Zap (What is it?)

In this article, we will discuss the Brain zaps, it’s reasons, symptoms, effects, and remedy.

BRAIN ZAP:

Brain Zap is an unusual and unsettling feeling which a person might feel due to a sudden change in medication dosage level in the blood.

It happens generally due to a sudden decrease in medication. Brain Zap is a part of medication discontinuation syndrome.

It should be noted that relapse symptoms and withdrawal symptoms are entirely two different things.

The symptoms vary from person to person, but they can be broadly be remembered through the mnemonic “F.I.N.I.S.H.” as described by Dr.Tracey Marks.

F.I.N.I.S.H.:

F stands for symptoms like Flu where the person suffering from Brain Zap will feel very weak, drained, headache, fatigue, sweating and feverish.

I stand for Insomnia, where the person will have a tough time getting good sleep. In some cases, the person might get vivid dreams.

N stands for Nausea or vomiting sensation.

I stand for imbalance, dizziness or vertigo where the person might feel like his/her head is spinning.

S stands for sensory disturbances that feel like electric shocks that are coming from the brain. It has been reported that few people even feel a tingling or burning sensation over the different parts of the body.

H stands for Hyperarousal i.e. anxiety, irritability, aggression or even jerkiness.

Who is at Risk?

Theoretically, anyone who has intentionally or unintentionally missed a regular dosage or has stopped the medication without the recommendation of the doctor could get the Brain Zap.

But especially people who are on medications that have a shorter half-life and have stopped or missed the medication are more prone to experience Brain Zap.

Half-Life is the amount of time that a drug takes to the breakdown in the blood to its half the amount.

The medicines with shorter half-life leave the body quicker than other medicines.

There have been reports that certain anti-anxiety and antidepressant medications can also cause Brain Zap.

What causes Brain Zap?

Side Effects of the medications:

It has been found that because of the anti-depressants and anti-anxiety medications brain zaps usually happens, while taking the medications or in the withdrawal of medications.

These medications include SSRI, SNRI, benzodiazepine medicines, etc.

Low Serotonin levels:

The Brain Zap is believed to happen because of the sudden depletion of Serotonin in the nerve cell.

Hence when the medication is suddenly stopped or missed, the rebound effect makes the nerve hyper-active. This hyperactivity is thought to be the cause of the shock-like feeling.

The buzz can be felt in parts of the brain or in the whole head, or a few people experience the zap feeling in the whole body.

Low GABA

Low GABA (Gamma-Aminobutyric Acid) level, responsible for controlling the nervous system, can cause Brain Zap as well.

Anxiety, seizure, depression are the conditions when the GABA level goes low.

Chronic Stress:

Chronic stress is yet another reason reported to be the cause of Brain Zaps.

Stress caused by overly apprehensive behavior affects the brain severely by deflecting the levels of neurotransmitters like GABA and Glutamate which eventually affect the functions of neurons.

When can it happen?

Brain Zap is spontaneous and can occur without a warning. The intensity, time and duration of a Brain Zap episode are hard to determine.

However, the symptoms can start within a day to 3-4 days of stopping the medication and they can last for a day or even for about 2 weeks on an average.

There have been reports of people experiencing the symptoms even for a year.

Brain zap is preceded, accompanied or is followed by anxiety attacks. The intensity varies from one episode to another.

Symptoms:

There are some symptoms of brain and head zaps and those are:

  • The most common symptom which has been seen in the people suffering from brain zaps are anxiety symptoms like hyperventilation, fear, shortness of breath, trembling, nausea and difficulty in concentration.
  • As we know that because of the side effects of the antidepressant and anti-anxiety medications or the withdrawal of these medications brain zaps or head zaps occur and therefore, depression is another symptom that is more common in these patients. The drop in serotonin levels increases the chances of depression a lot.

What can be done to avoid Brain Zap?

Never stop the medications:

Never stop the medication suddenly against the advice of the doctor.

If the medication is missed for unintentional and unavoidable reasons, the person should restart it ASAP.

The reduction in dosage should happen over a period with linear tapering off the medication.

A slow tapper is always advised in cases where the dosage is high, or the duration of medication is very long or both.

Tapering of dosage should always be done under the advice of the doctor.

In certain cases, the person can be advised to start a long-acting medication to get rid of a short-acting medication.

Long-acting medication can remain in the body for months and hence will have its effect over a longer time on neurotransmitters resulting in a smoother drop-in of serotonin level.

Therapy:

Work in the direction to avoid or overcome hyperstimulation or chronic stress.

Therapy is highly advised for people who are having trouble controlling the situation due to unidentified or unattended underlying factors.

The core issue causing anxiety or behavioral disorders must be addressed, failing which the rebound of anxiety symptoms might appear.

Healthy Diet:

An unhealthy diet and daily routine can also put your body under stress which eventually becomes the reason for our body to consume nutrients faster than usual.

This makes a vicious circle where a person starts to eat more. A balanced and healthy diet is as important as any other remedy.

Hypnic jerks and Brain Zaps:

Hypnic jerks are caused by the involuntary glitch/twitch of one or more body muscles when a person is drifting off to sleep.

The intensity of these jerks can vary from being barely noticeable to startling you to wake up.

These jerks could be accompanied by or may occur in isolation with symptoms like a feeling of falling, jump in heart rate, hyper breathing, etc.

There are no instances reported where during a hypnic jerk, a person also feels a zap or electric shock in the brain.

Hypnic jerks are very common and are not the indication of any mental illness.

CONCLUSION:

Brain Zaps have no clinically proven treatment however they can be avoided by following the advice of your doctor before discontinuing, tapering or changing your existing medication; following a balanced diet routine and taking proper mental care for any psychological issues that are causing hurdles in your normal life.

Brain Zaps is not a permanent mental health disease but if not taken care of properly might lead to other mental health issues that could be permanent in nature. 

In this blog, we’ve covered what is brain zaps, how it happens, symptoms, causes and finally the remedies of brain zaps.

I hope you liked reading it, please leave a comment or suggestion, we appreciate your time.

Side Note: I have tried and tested various products and services to help with my anxiety and depression. See my top recommendations here, as well as a full list of all products and services our team has tested for various mental health conditions and general wellness.

FAQ:

Are Brain Zaps dangerous?

Brain Zaps are not really dangerous according to the studies so far but it can produce a certain amount of anxiety in individuals because of which there is a possibility of disturbance in the overall quality of life.

What do Brain Zaps feel like?

According to the sufferers, Brain Zaps are described as the sudden jolt or buzz in the brain.

CITATIONS:

anxietycentre.com

healthline.com

ncbi.nlm.nih.gov

Was this post helpful?